Hail, Dent
- When
- July 15, 2:00 PM CST
- Where
- Dent County, 0.55 mi E of Gladden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.500, -91.460
A small supercell thunderstorm produce hail and wind damage across portions of south central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A small supercell thunderstorm produce hail and wind damage across portions of south central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 15, 5:37 AM CST, 8 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 637 AM CDT WED JUL 15 2009 .DISCUSSION... WIDELY SCATTERED ELEVATED CONVECTION DEVELOPED AGAIN LATE IN THE EVENING OVER SOUTHEAST KS INTO SOUTHWEST/CENTRAL MO WHERE LOW LEVEL MOISTURE TRANSPORT COMBINED WITH WEAK ISENTROPIC UPGLIDE (BEST DEPICTED AT THE 315K LAYER). SCATTERED CONVECTION IS ALSO OCCURRING ALONG A COLD FRONT FROM IA TO THE TX PANHANDLE. WILL MONITOR THE CONVECTION ONGOING OVER THE AREA AND MAKE EARLY POPS A LAST SECOND CALL. BETTER CHANCE FOR MORE ORGANIZED CONVECTION IN THE NEAR TERM SHOULD STAY OFF TO THE NORTH AND NORTHEAST WITH CONVECTION NOW OVER WESTERN IL/NORTHEAST MO. 00Z KSGF SOUNDING WAS SHOWING A CAPPING INVERSION IN 900MB-850MB LAYER AS AN ELEVATED MIXED LAYER ADVECTED INTO THE REGION. MAIN FORECAST CONCERN WILL BE IF/WHEN CAPPING WILL BREAK AS THE COLD FRONT TO OUR NORTHWEST DROPS SOUTH INTO THE AREA...REACHING CLOSE TO THE MO/AR/OK BORDERS BY 00Z/EARLY WED EVENING. NEAR TERM MODELS DIFFER QUITE A BIT ON SFC TEMPERATURES AND RESULTANT INSTABILITY BY MID/LATE AFTERNOON WITH THE GFS. MODIFYING GFS BUFR SOUNDINGS FOR SOUTH CENTRAL MO USING MOS SFC TEMPS/DEW POINT RESULTS IN MLCAPES IN THE 2500 J/KG NEIGHBORHOOD WITH MLCIN STILL AROUND -55 J/KG. NOT SURE WEAK FORCING PROGGED BY ALL MODELS ALONG THE FRONT WILL BE ABLE TO BREAK THE CAP. HOWEVER...INCREASING LIFT ALONG AND NORTH OF THE FRONTAL BOUNDARY WITH AN INCREASING LOW LEVEL JET MAY RESULT IN CLUSTERS OF CONVECTION DEVELOPING THIS EVENING AND OVERNIGHT AND LINGERING INTO THU MORNING. VERTICAL SHEAR INCREASES SLIGHTLY WITH AN APPROACHING SHORTWAVE AND A SLIGHT DIP IN THE MID LEVEL WESTERLIES. ENOUGH SHEAR AND ELEVATED INSTABILITY WILL BE PRESENT FOR STORM ORGANIZATION WITH A RISK FOR HAIL/DAMAGING WINDS THROUGH THU MORNING. WOULD EXPECT THE CONVECTION TO WANE THU MORNING...BUT IT MAY RE-INTENSIFY OVER SE KS/SOUTHERN MO AS EITHER EXISTING CONVECTION BECOMES MORE SFC BASED IF IT CAN SURVIVE INTO THE AFTERNOON. WITH ADEQUATE VERTICAL SHEAR AND VEERED WIND PROFILES THU...STORMS MAY BE QUITE ACTIVE THU/THU EVENING...BUT THIS IS VERY CONDITIONAL BASED ON BOUNDARY LOCATION...AND THE AMOUNT OF INSTABILITY THAT CAN DEVELOP. THE OVERALL FOCUS FOR CONVECTION WOULD LIKELY BE MORE OVER THE SOUTHERN CWFA VERSUS CENTRAL MO. THE UPPER PATTERN WILL GRADUALLY SHIFT...WITH A LARGE SCALE UPPER RIDGE DEVELOPING OVER THE WESTERN CONUS...AND AN UNSEASONABLY COOL AIR MASS/UPPER TROUGHING OVER THE GREAT LAKES/OH VLY. THIS IS EXPECTED TO PUSH THE FRONT FAR ENOUGH SOUTH AND WEST TO LIMIT THUNDERSTORMS CHANCES BEYOND FRI MORNING. COOLER/DRYER AIR SHOULD REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND. DSA && .AVIATION... LOW LEVEL WIND SHEAR WILL PERSIST EARLY THIS MORNING AT AREA TERMINAL SITES. OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOCUSED MAINLY TO THE NORTH AND EAST OF SPRINGFIELD THIS MORNING. MORE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS EXPECTED LATER TODAY AS A FRONT PUSHES INTO SOUTHERN MISSOURI. THIS WILL BRING A GRADUAL WIND SHIFT TO THE NORTHEAST BY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TONIGHT WITH AREAS OF MVFR CEILINGS AND VISIBILITIES IN THE SHOWERS. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 110 PM CDT WED JUL 15 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 110 PM CDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL MOVE INTO SOUTHEAST KANSAS AND CENTRAL MISSOURI THIS AFTERNOON AND INTO THE FAR SOUTHERN MISSOURI OZARKS THIS EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE FRONT THROUGH THE AFTERNOON. STRONG INSTABILITY AND MODERATE VERTICAL WIND SHEAR WILL BRING THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS AFTER 3 PM THIS AFTERNOON WITH THE POTENTIAL CONTINUING OVERNIGHT AS A LOW LEVEL JET INCREASES. ISOLATED STORMS WILL BE CAPABLE OF LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH ALONG WITH HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS THURSDAY MORNING. SUFFICIENT INSTABILITY AND SHEAR SHOULD BE AVAILABLE FOR STRONG TO ISOLATED SEVERE STORMS TO AFFECT THE AREA AS A COLD FRONT PUSHES THROUGH THE REGION. THE MAIN CONCERN WITH ANY STORM THAT BECOME SEVERE WOULD BE HAIL TO THE SIZE OF QUARTERS...WINDS AROUND 60 MPH AND HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE IN POOR DRAINAGE AREAS. THUNDERSTORMS WILL ALSO BE POSSIBLE LATE IN THE DAY THURSDAY AND EARLY FRIDAY MORNING. NO ADDITIONAL THUNDERSTORMS ARE EXPECTED FOR THE SATURDAY THROUGH TUESDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) HATCH
The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Severe thunderstorm winds downed a tree and several limbs.
The sheriff's office reported that several trees were downed due to severe thunderstorm winds near the town of Rover.
The sheriff's office reported that several trees were downed near the McCormack Lake Recreational area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188316, 188317, 188318, 188319.